Tornadoes · United States · Texas · 2005

F1 tornado, Alice to San Diego, Texas, July 20, 2005

From Alice to San Diego, this F1 tornado ran 12.0 miles across Jim Wells and Duval counties on July 20, 2005, touching down at 11:30 AM CDT and reaching 100 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 20, 2005
Touchdown
11:30 AM CDT (16:30 UTC)
Path length
12.0 miles (19.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$100,000
Counties
Jim Wells and Duval counties
Touchdown point
27.870, -98.080
Lift-off point
27.930, -98.330
Record number
1047

What the Weather Service recorded

A NWS storm survey concluded a tornado, in the outer rainbands of Hurricane Emily, formed approximately 8 miles north of Alice, near the intersection of CR-120 and CR-124 in the community of Tecolote. The tornado tracked northwest for 0.9 miles producing F1 damage. Several homes were damaged along this path and one mobile home was completely destroyed. Many trees were snapped and uprooted. The tornado continued northwest, skipping across open rural country for another 9 miles, producing F0 damage to trees and vegetation, before moving into Duval County.

This tornado formed approximately 8 miles north of Alice in Jim Wells County and entered Duval County, according to law enforcement reports and radar data, approximately 11 miles north of San Diego. The tornado continued northwest for roughly another 2 miles before finally dissipating. Damage with this tornado across Duval County was limited to trees and vegetation. This tornado formed in the outer rainbands of Hurricane Emily.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the tornado touched down at Jul 20, 9:50 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 20, 9:50 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO REMOVE WIND ADVISORY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
950 AM CDT WED JUL 20 2005

.UPDATE...HURRICANE EMILY HAS MADE LANDFALL EARLY THIS MORNING AND
CONTINUES TO SLOWLY MOVE TO THE WEST.  THE STORM TIGHTENED UP
OVERNIGHT AND THE RAIN BANDS DIMINISHED ACROSS OUR AREA.  EXPECT THE
STORM TO EXPAND AGAIN TODAY AND WILL KEEP CATEGORICAL AND HIGH END
CHC POPS.  NORTHEASTERLY WINDS ACROSS THE AREA VEERING TO THE EAST
JUST OFF THE SURFACE ARE CREATING ENOUGH LOW-LEVEL SHEAR TO SUPPORT
ISOLATED TORNADOES.  WITH THAT IN MIND...SPC HAS ISSUED A TORNADO
WATCH FOR THE SOUTHERN TIER COUNTIES THROUGH 7PM THIS EVENING.  HAVE
MADE LITTLE CHANGE TO THE GOING FORECAST OTHER THAT TWEAKING
WIND/TEMP FIELDS.  WILL UPDATE THE ZONES SHORTLY TO ADD THE HEADLINE
FOR THE TORNADO WATCH. WILL ALSO DROP THE WIND ADVISORY TODAY AS
MOST OF THE STRONGER GUSTS WILL RESIDE IN SQUALLS AND WILL BE
COVERED BY SHORT-FUSED SPS.

&&

.MARINE...WINDS STILL SUSTAINED 25-30 KNOTS OVER THE GULF WATERS AND
SOUTHERN BAYS THIS MORNING AND SEAS REMAIN 15 TO 20 FEET.  EXPECT
THESE VALUES TO DECREASE DURING THE DAY AS HURRICANE EMILY MOVES
FARTHER INLAND.  WILL HAVE TO CONTINUE SCA FOR THE GULF WATERS LATER
THIS EVENING AND OVERNIGHT FOR SEAS BUT EXPECT SCEC FOR THE BAYS.

&&

.AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE THIS MORNING...BUT
SHOULD LIFT SLIGHTLY FOR THE AFTERNOON...ESPECIALLY ACROSS THE
NORTHEAST COUNTIES.  WINDS WILL GENERALLY REMAIN FROM THE ENE TODAY
AT 15-20KTS...WITH GUSTS OF 40-45KTS POSSIBLE IN SQUALLS. VSBYS WILL
GENERALLY REMAIN AT OR ABOVE 6SM TODAY...BUT AREAS OF SHOWERS AND
THUNDERSTORMS WILL LOWER CIGS TEMPORARILY DOWN TO AROUND 1SM AT
TIMES.

&&

.PRELIMINARY POINT TEMP/POPS

CORPUS CHRISTI  88 78 93 75 93 /  80 50 40 20 30
VICTORIA        90 76 94 74 95 /  70 30 40 20 30
LAREDO          89 77 94 79 99 / 100 70 40 20 30
ALICE           88 76 94 74 96 /  90 50 40 20 30
ROCKPORT        88 81 93 78 93 /  80 40 40 20 30
COTULLA         91 76 95 75 98 /  80 60 40 20 30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD WARNING IS IN EFFECT FOR ARANSAS...CALHOUN...
       KLEBERG...NUECES...REFUGIO AND SAN PATRICIO COUNTIES UNTIL 7
       PM THIS EVENING.
     FLOOD WATCH IS IN EFFECT FOR WEBB...DUVAL...JIM WELLS...
       KLEBERG...NUECES AND SAN PATRICIO COUNTIES UNTIL 7 PM THIS
       EVENING.
     WIND ADVISORY IS IN EFFECT FOR DUVAL...JIM WELLS...KLEBERG...
       NUECES...SAN PATRICIO...REFUGIO...AND ARANSAS UNTIL 4 PM
       THIS AFTERNOON.
     TORNADO WATCH IS IN EFFECT FOR DUVAL...JIM WELLS...KLEBERG...
       NUECES...SAN PATRICIO AND WEBB COUNTIES UNTIL 7 PM THIS
       EVENING.
GM...SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL COASTAL WATERS.

&&

JD/91...SHORT-TERM
MB/80...LONG-TERM
Hazardous weather outlook, Jul 20, 5:37 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
537 AM CDT WED JUL 20 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-202100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
537 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE EMILY IS MAKING LANDFALL THIS MORNING ALONG THE NORTHEAST
MEXICAN COAST WITH OUTER RAIN BANDS MOVING INTO SOUTH TEXAS.  THESE
RAIN BANDS WILL CONTINUE THROUGHOUT PARTS OF SOUTH TEXAS THROUGH THE
MORNING HOURS.  WINDS WILL GENERALLY BE BETWEEN 20 AND 25 MPH OVER
THE SOUTHERN COASTAL BEND AND RIO GRANDE PLAINS THIS MORNING WITH
GUSTS UP TO 40 MPH IN SQUALLS.  RAINFALL AMOUNTS WILL GENERALLY RANGE
BETWEEN 1 AND 3 INCHES WITH ISOLATED AMOUNTS OF UP TO 4 INCHES BY
LATE THIS AFTERNOON.  IN ADDITION...ISOLATED TORNADOES WILL BE
POSSIBLE WITH THE STRONGER STORMS EMBEDDED WITHIN THE RAIN BANDS.
COASTAL FLOODING WILL CONTINUE ALONG THE BARRIER ISLAND AND BAYS
THROUGH THIS AFTERNOON AS STRONG EASTERLY WINDS AND SWELLS CONTINUE.
ASTRONOMICAL HIGH TIDE WAS EARLY THIS MORNING...AND TIDE LEVELS WILL
BEGIN TO FALL LATER THIS AFTERNOON.

OVER THE WATERS...DANGEROUS SEAS WILL CONTINUE THROUGH AT LEAST EARLY
AFTERNOON.  SEAS ARE RUNNING 10 TO 15 FEET IN THE NEARSHORE WATERS
AND 17 TO 21 FEET IN THE OFFSHORE WATERS.  SUSTAINED WINDS OF 20 TO
25 KNOTS WITH GUSTS TO 35 KNOTS CAN BE EXPECTED THROUGH EARLY
AFTERNOON.  IN ADDITION...WATERSPOUTS WILL BE POSSIBLE WITH SOME OF
THE STRONGER RAIN BANDS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

LINGERING LARGE SWELLS PRODUCED BY HURRICANE EMILY WILL CONTINUE TO
SLOWLY DECAY ON THURSDAY.  RIP CURRENTS WILL ALSO LINGER ACROSS AREA
BEACHES ON THURSDAY.  THE COMBINATION OF SWELLS AND RIP CURRENTS
WILL MAKE CONDITIONS DANGEROUS FOR SWIMMERS.  CONDITIONS WILL
IMPROVE BY THURSDAY NIGHT AND FRIDAY AS SEAS CONTINUE TO SETTLE
DOWN.  LOCALLY HEAVY RAINFALL IS EXPECTED ON SUNDAY AND MONDAY AS A
TROPICAL WAVE MOVES THROUGH SOUTH TEXAS AND THE ADJACENT WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING IF INTENSE RAIN
BANDS DEVELOP AND MOVE INTO THE COASTAL BEND.

DUNN
MB

In the hours before

Local storm report, Jul 20, 9:48 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
948 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     TORNADO          PREMONT                 27.36N 98.12W
07/20/2005                   JIM WELLS          TX   LAW ENFORCEMENT

            HOUSE DAMAGED AND UTILITY POLES DOWN NEAR PREMONT

&&

JMETZ
Local storm report, Jul 20, 10:31 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1031 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FUNNEL CLOUD     2 NE SANDIA             28.03N 97.86W
07/20/2005                   JIM WELLS          TX   PUBLIC

&&

SMART
Local storm report, Jul 20, 10:58 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1058 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     TORNADO          4 S ANNAROSE            28.03N 98.17W
07/20/2005                   JIM WELLS          TX   LAW ENFORCEMENT

1054 AM     TORNADO          5 W ANNAROSE            28.09N 98.25W
07/20/2005                   LIVE OAK           TX   LAW ENFORCEMENT

&&

SMART
Special weather statement, Jul 20, 11:07 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1107 AM CDT WED JUL 20 2005

TXZ233-234-201645-
GOLIAD-VICTORIA-
1107 AM CDT WED JUL 20 2005

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD AND VICTORIA
COUNTIES...

AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ACROSS WESTERN VICTORIA AND EASTERN
GOLIAD COUNTIES...MOVING WEST AT 35 MPH.

THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY DOWNPOURS...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF WIND GUSTS OF 40 TO 50 MPH.

94
Local storm report, Jul 20, 11:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1124 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     FUNNEL CLOUD     2 E AGUA DULCE          27.78N 97.88W
07/20/2005                   NUECES             TX   LAW ENFORCEMENT

&&

SMART
Local storm report, Jul 20, 11:30 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1130 AM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     TORNADO          TYNAN                   28.16N 97.73W
07/20/2005                   SAN PATRICIO       TX   LAW ENFORCEMENT

            TORNADO ON THE GROUND NEAR FM 630 AND 796.

&&

SMART

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Corpus Christi, TX (KCRP), 12:00Z

4.5 hours before the tornado, 87 km from the path. July 20, 2005.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1529 joules per kilogram, CIN -3, lifted condensation level 798 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 122 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
2038 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Corpus Christi, TX (KCRP), 00:00Z

7.5 hours after it, 87 km from the path. July 21, 2005.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2913 joules per kilogram, CIN -1, lifted condensation level 745 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 56 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
2749 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Orange Grove (NOG), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Corpus Christi radar (KCRP), 69 km away, was scanning. The volume nearest the touchdown began at 16:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of July 20, 2005

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 207:35 AM CDTF0Cameron, TX0.230$30,000
July 209:31 AM CDTF0Jim Wells, TX7.0100
July 2010:35 AM CDTF0Jim Wells, TX3.0100
July 2010:39 AM CDTF0Zapata, TX0.120
July 2010:41 AM CDTF0Live Oak, TX1.0100
July 2011:20 AM CDTF0San Patricio, TX1.0100
July 2011:40 AM CDTF0Hidalgo, TX0.220
July 2012:20 PM CDTF0Webb, TX1.0100
July 202:05 PM CDTF0Hidalgo, TX0.120
July 202:30 PM CDTF0Jim Hogg, TX2.030
July 206:05 PM EDTF0Pinellas, FL0.775$440,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.